Doctors warn about rainbow fentanyl, marijuana edibles and other colorful drugs during Halloween season
CHICAGO (WLS) — Doctors are warning about the risks of dangerous drugs being mistaken for candy. Those incidents increase around Halloween, especially now with some drugs looking more and more like colorful treats.
Rainbow fentanyl, pot gummies or other colorful pills could all be mistaken for normal candy by children or people unfamiliar with them. If children get their hands on them during the trick or treat season they can be deadly, so parents should be on guard.
“It’s key that people don’t confuse these things with candy at all. I think good common sense would be get your candy from a well -recognized manufacturer that’s sealed,” said Cook County Emergency Department Doctor Steven Aks.
Aks is the director of the Toxicology Department and specializes in mental health and substance abuse. He is especially concerned about fentanyl, which is potent and deadly, increasingly common on the street and now sometimes made in rainbow colors.
“So what a trend that we’ve seen recently is that fentanyl has been pressed into pills. So this has been going on for a while, although it’s becoming more and more common, and then this rainbow of fentanyl that you’re talking about are these pills. Some of them are made more colorful, but still they are pills and they are illicit drugs. And they are very dangerous,” Aks said.
The drug is so dangerous that the cook county medical examiner said it has killed more people than homicides and car crashes combined in recent years. In 2021, there were 1,688 fentanyl deaths. So far in 2022, with hundreds of cases still pending, 1,007 fentanyl deaths have been reported.
Aks also warned parents this Halloween about cannabis. Although it’s legal, it can still be harmful to children and some of the edible products could easily be mistaken for normal candy.
“People can buy gummies or chocolate products,” he said. “I think good labeling and then good storage of something like cannabis is key. If there are pills in the home or anything like that, they should be in locked medicine cabinets and away from toddlers. You know Halloween, there’s a lot of candy. Make sure that all the medications locked up so that there’s no confusion. “
Doctors say the best thing to do is to stay close to your kids. Monitor where they are getting their candy and look through their trick or treat bags. Make sure candy is from recognizable brand name.
Call 911 and poison control if you think your child has ingested something dangerous.
To get help with opioids and other substance abuse, you can call the Illinois Opioid Misuse hotline at 1-833-2FINDHELP and click here for more information.
Copyright © 2022 WLS-TV. All Rights Reserved.